MAUDE Adverse Event Report: BIOFIRE DIAGNOSTICS, LLC BIOFIRE RESPIRATORY PANEL 2.1-EZ - EUA; BIOFIRE® RESPIRATORY PANEL 2.1-EZ - EUA

BIOFIRE DIAGNOSTICS, LLC BIOFIRE RESPIRATORY PANEL 2.1-EZ - EUA; BIOFIRE® RESPIRATORY PANEL 2.1-EZ - EUA
Model Number 423883
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Inflammation (1932); Pneumonia (2011); Urinary Tract Infection (2120)
Date of Event 12/15/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation: (b)(6) reported two potential false negative sars-cov-2 results on the biofire respiratory panel 2.1-ez (rp2.1-ez).The patient was an(b)(6) female who presented with a fever.The patient did not have any underlying conditions and was not immunocompromised prior to testing.On (b)(6) 2020, at (b)(6), a nasopharyngeal swab (nps) sample was collected and tested on the biofire rp2.1-ez.The test reported human rhinovirus/enterovirus (hrv/ev) as detected.Patient treatment information for this visit is unknown.On (b)(6) 2020, a second nps sample was collected at (b)(6) and tested on the biofire rp2.1-ez.The test again reported hrv/ev as detected.The transport media type used for the collection of both the first and second samples was remel microtesttm m4rt® multi-microbe media.Patient treatment information for this visit is again unknown.On (b)(6) 2020, the patient went to the emergency room at (b)(6) memorial medical center ((b)(6)) with severe symptoms.The patient was admitted to the icu due to multisystem failure.A third nps sample was collected in ruhof viral transport medium and tested on a biofire® respiratory panel 2.1 (rp2.1) (eua).This test reported two analytes as detected: hrv/ev and sar-cov-2.No additional testing was performed on any of the three samples collected, and the first two samples collected at (b)(6) are no longer available for testing.Biofire contacted (b)(6) memorial medical center and was informed that the patient's official diagnosis was pneumonia due to covid-19, with urinary tract infection and infectious gastroenteritis and colitis.(b)(6) memorial medical center stated on (b)(6) 2021 that the patient had not yet been discharged, but had recovered from "community sources" and had been transferred to (b)(6) medical center ((b)(6)) to receive a higher level of care.(b)(6) pediatrics alleged that due to the (b)(6) 2020 biofire rp2.1-ez results, the patient's care was delayed and the patient experienced multisystem failure.Biofire asked (b)(6) memorial medical center if the multisystem failure was associated with the biofire rp2.1-ez results and was told to speak to the patient's care providers at (b)(6).Biofire has reached out to (b)(6) for more information about this event and has not received a response to date.Quality control (qc) records for the pouch lots# 11f820 (biofire rp2.1-ez tests; kit lot# 2021820) & 915220 (biofire rp2.1 test; kit lot# 1886320) were reviewed.These pouch lots passed qc criteria and were found within specification.No malfunction was observed and the filmarray instruments (serial# (b)(4), in chronological test-date order) were working within design specifications.Conclusion: at this time, there is no evidence that an error occurred with the (b)(6) 2020 biofire rp2.1-ez results.The two samples collected at (b)(6) underwent no additional testing and were not confirmed to have sars-cov-2.Additionally, both test run files showed no amplification or melt activity for sars-cov-2; suggesting that, if present, the sars-cov-2 organism/nucleic acid in the first two samples was at an extremely low titer and below the biofire rp2.1-ez's limit of detection (lod).The run file of the (b)(6) 2020 biofire rp2.1 test, collected at (b)(6) memorial medical center, showed late amplification for sars-cov-2 and indicated that the this sample had a low sar-cov-2 concentration that was near the test's lod.Based on the run file information of all three biofire tests, it is likely that until (b)(6) 2020, the sample concentration of sar-cov-2 was at too low of a level to detect.It is also likely that hrv/ev (which showed robust run file signatures in each of the three tests) contributed to the patient's symptoms at the time of testing.As listed in the biofire rp2.1-ez instructions for use [(b)(4)], archived-specimen performance data for the sars-cov-2 assay, as compared to previously-characterized expected results, showed an overall ppa of 98% (95% ci 89.3-99.6%) and an overall npa of 100% (95% ci 92.7-100%) (table 10).One false negative specimen was positive upon resting.Archived clinical specimen testing was complemented with testing of 50 unique contrived clinical specimens spiked with inactivated sars-cov-2 isolate (b)(4) at various levels of lod and randomized with ten non-spiked specimens.Contrived sars-cov-2 testing, as compared to previously-characterized expected results, showed an overall ppa of 100% (95% ci 92.9-100%) and an overall npa of 100% (95% ci 72.2-100%) (table 12).Note: a negative biofire rp2.1-ez result does not exclude the possibility of viral or bacterial infection.Negative test results may occur from the presence of sequence variants in the region targeted by the assay, presence of inhibitors, technical error, sample mix-up, or an infection caused by an organism not detected by the panel.Test results may also be affected by concurrent antiviral/antibacterial therapy, or levels of organism in the specimen that are below the limit of detection for the test.Negative results should not be used as the sole basis for diagnosis, treatment, or other patient management decisions.Negative results in the setting of a respiratory illness may be due to infection with pathogens that are not detected, specimen below the lod, or a lower respiratory tract infection that is not detected by an nps specimen.
 
Event or Problem Description
Summary: (b)(6) reported two potential false negative sars-cov-2 results on the biofire respiratory panel 2.1-ez (rp2.1-ez) (eua) during patient testing.The customer alleged that due to the biofire rp2.1-ez results, appropriate care was delayed and the patient experienced multisystem failure.Upon investigation, no malfunction occurred and the system was working within specification.The investigation concluded that there is likely no error with the biofire rp2.1-ez results, however biofire is reporting out of an abundance of caution because the customer has alleged patient harm.

Brand Name
BIOFIRE RESPIRATORY PANEL 2.1-EZ - EUA
Common Device Name
BIOFIRE® RESPIRATORY PANEL 2.1-EZ - EUA
Manufacturer (Section D)
BIOFIRE DIAGNOSTICS, LLC
515 colorow drive
salt lake city UT 84108
MDR Report Key11211288
Report Number3002773840-2021-00001
Device Sequence Number17095347
Product Code QJR
UDI-Device Identifier00815381020239
UDI-Public00815381020239
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
EUA202392
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 01/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/20/2021
Device Model Number423883
Device Catalogue Number423883
Device Lot Number2021820
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/22/2020
Initial Report FDA Received Date01/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age8 YR